James Metz, MD
Updated by: Lara Bonner Millar, MD
Abramson Cancer Center of the University of Pennsylvania
Last Modified: December 4, 2014
Many men may have difficulty obtaining or maintaining erections after various forms of cancer treatment. Surgery and radiation therapy to the pelvic area, hormonal therapy, chemotherapy, and various medications may all significantly impact a man's ability to obtain or maintain an erection. Erectile dysfunction can cause significant angst and anxiety for the man and his partner.
Pelvic surgery can result in changes to the nerves and blood vessels responsible for erections. This can result in a decreased ability to obtain and maintain erections. Even "nerve-sparing" surgery results in some damage to the nerves. For some men, it can take up to 2 years to regain erectile function after surgery for cancers in the pelvic area (prostate, testicular, colorectal and anal cancers). Experts recommend starting "penile rehabilitation" (achieving erections with the help of medications) be started soon after surgery to achieve the best outcomes. The prostate and seminal vesicles produce the fluid that makes up ejaculate and surgery for pelvic cancers can result in their removal or damage to the nerves that control their function. As a result, men may have "dry" ejaculations. This is not harmful and does not affect the ability to achieve orgasm.
Erectile dysfunction (ED) can occur in some men after radiation therapy for prostate cancer. This tends to happen slowly, over a year or more after treatment. The chance of developing erectile dysfunction due to radiation damage increases with age. Men who had poor erectile function before treatment are at higher risk of ED after treatment. In addition, radiation therapy damages the prostate gland and seminal vesicles, which are responsible for creating the fluid that makes up ejaculate. In turn, ejaculate after radiation therapy for prostate cancer is diminished or absent (called dry ejaculation). This is not harmful and does not affect the ability to achieve orgasm.
Chemotherapy does not often cause erectile dysfunction, though it may affect desire for sexual activity. Your desire may fluctuate over the course of treatment. Hormone therapy, a common treatment for prostate cancer, can lead to a loss of desire for sex, erectile dysfunction and difficulty achieving orgasm, which tends to develop slowly over the first few months of hormone therapy.
Since this is a common concern after cancer treatment, remember that your healthcare provider has seen many patients with similar problems. You should not hesitate to discuss these concerns with your provider. There are treatments to help patients restore and maintain erections. Your healthcare provider can determine if the treatment is appropriate for you, and the likelihood you will benefit from a specific treatment. These treatments may include the following:
Each type of treatment has its own advantages, disadvantages and side effects. If you are experiencing erectile dysfunction, you should discuss the pros and cons of each treatment option with your healthcare provider. If you are experiencing ED, you may want to see an urologist (a doctor trained in the care of male genitals), who can offer treatments for erectile dysfunction and other sexual concerns.